Alert archive / Wyoming / High Wind Warnings in 2008

High Wind Warning 5, NWS Riverton, WY

January 29, 2008Fremont County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 29, 2008, 1:05 PM MST for Fremont County, Sweetwater County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 1:05 PM MST (20:05 UTC)
Expired
Jan 29, 2008, 3:47 PM MST
In force
3 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 83 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 292005
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
105 PM MST TUE JAN 29 2008

WYZ028>030-300100-
/O.NEW.KRIW.HW.W.0005.080129T2005Z-080130T0100Z/
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...ROCK SPRINGS...GREEN RIVER...WAMSUTTER
105 PM MST TUE JAN 29 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

OCCASIONAL SUSTAINED WEST TO SOUTHWEST WINDS BETWEEN 35 AND 45
MPH...WITH GUSTS TO 60 MPH WILL CONTINUE FOR THE REMAINDER OF THE
AFTERNOON ACROSS SWEETWATER COUNTY. THESE STRONG WINDS...WILL CREATE
BLOWING SNOW WHICH WILL REDUCE VISIBILITY TO LESS THAN A MILE IN
SPOTS. PEOPLE PLANNING TRAVEL IN THESE LOCATIONS SHOULD BE
PREPARED FOR STRONG WIND SPEEDS AND GUSTS. THIS INCLUDES
INTERSTATE 80. HIGH PROFILE AND LIGHTWEIGHT VEHICLES SHOULD AVOID
TRAVEL IF POSSIBLE IN THE HIGH WIND WARNING AREA. WINDS ARE
EXPECTED TO DECREASE BY AROUND 6 PM.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$

WYZ016-300100-
/O.NEW.KRIW.HW.W.0005.080129T2005Z-080130T0100Z/
UPPER WIND RIVER BASIN-
INCLUDING THE CITY OF...DUBOIS
105 PM MST TUE JAN 29 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MST THIS AFTERNOON. 

VERY STRONG WEST TO NORTHWEST WINDS BETWEEN 35 AND 45 MPH...WITH
GUSTS TO 60 MPH...ARE EXPECTED TO CONTINUE ACROSS THE UPPER WIND
RIVER BASIN THROUGH THE REMAINDER OF THE AFTERNOON. PEOPLE
PLANNING TRAVEL IN THESE LOCATIONS SHOULD BE PREPARED FOR STRONG
WIND SPEEDS AND GUSTS. THIS INCLUDES HIGHWAY 26...287. HIGH
PROFILE AND LIGHTWEIGHT VEHICLES SHOULD AVOID TRAVEL IF POSSIBLE
IN THE HIGH WIND WARNING AREA. WINDS ARE EXPECTED TO DECREASE BY
AROUND 6 PM.

REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

$$
1 follow-up statement
000 
WWUS75 KRIW 292247
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
347 PM MST TUE JAN 29 2008

WYZ016-028>030-300000-
/O.CAN.KRIW.HW.W.0005.000000T0000Z-080130T0100Z/
UPPER WIND RIVER BASIN-ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...DUBOIS...ROCK SPRINGS...GREEN RIVER...
WAMSUTTER
347 PM MST TUE JAN 29 2008

...HIGH WIND WARNING IS CANCELLED...

WINDS HAVE WEAKENED BELOW HIGH WIND CRITERIA ACROSS THE UPPER WIND RIVER
BASIN AND ACROSS SWEETWATER COUNTY...AND THE HIGH WIND WARNING HAS
BEEN CANCELLED. HOWEVER...WESTERLY WINDS BETWEEN 20 AND 30 MPH
WILL CONTINUE FOR THE NEXT FEW HOURS...WITH SOME BLOWING SNOW
REDUCING THE VISIBILITY TO NEAR A MILE AT TIMES.   

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 29, 12:13 PM MST, 52 minutes earlier.

Area forecast discussion, Jan 29, 12:13 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1213 PM MST TUE JAN 29 2008

.UPDATE...

UPDATED SNOW ADVISORY..AND ADDED JACKSON HOLE NOW...AND INCLUDED
STAR VALLEY AND THE SALT RIVER AND WYOMING RANGES IN THE SNOW
ADVISORY FROM 6 PM THIS EVENING THROUGH NOON ON WEDNESDAY. LOOKS
LIKE THE BULK OF THE SNOW WILL OCCUR TONIGHT...BUT WITH ALREADY
STRONG SOUTH WINDS CREATING BLOWING SNOW IN ADDITION TO SOME SNOW
FALLING ACROSS JACKSON HOLE...DECIDED TO PUT THEM IN THE ADVISORY
RIGHT AWAY...DUE POSSIBLE TRAVEL IMPACTS. LOOKS LIKE THERE COULD
BE LULL IN THE ACTION ACROSS THE NORTH LATE THIS AFTERNOON AND
EARLY EVENING...BEFORE THE MAIN DYNAMICS WITH THIS SYSTEM APPROACH
FROM THE WEST.

UPDATE ALREADY OUT.

&&

.PREV DISCUSSION... /ISSUED 256 AM MST TUE JAN 29 2008/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
COLD CORE TROUGH OVER AHEAD EARLY THIS MORNING...AND WILL BE EXITING
THE AREA BY DAYBREAK.  ARCTIC FRONT BLASTED INTO THE NORTH
YESTERDAY WITH BRIEF HIGH WINDS AROUND GREYBULL AND BUFFALO.
TEMPERATURES PLUMMETED NEARLY 40 DEGREES AT BUFFALO...43 AT 10 AM...
THEN -5 AT 2 PM.  THE ARCTIC FRONT DIDNT MAKE IT MUCH FURTHER
SOUTH THAN JOHNSON COUNTY.  STRONG PRE-FRONTAL AND POST-FRONTAL WINDS
OCCURRED OVER MANY AREAS...BUT QUICKLY DIMINISHED IN ALL BUT THE
SWEETWATER COUNTY.

TRANSITORY RIDGE BUILDS IN AFTER 12Z BEHIND DEPARTING STORM.  THIS
WILL BRING WARM ADVECTION MOISTURE INTO THE WEST WITH GOOD
ISENTROPIC LIFT.  EXPECT DECENT SNOWFALL TO BEGIN SHORTLY AFTER
NOON TODAY AS THE ISENTROPIC LIFT INTENSIFIES.  NEXT SYSTEM DIGGING
OFF THE NORTHWEST COAST THIS MORNING WILL QUICKLY MOVE ONSHORE TODAY
AND MOVE ACROSS THE ROCKIES LATE TONIGHT INTO WEDNESDAY.  THIS
TROUGH DOES SPLIT BUT THERE WILL STILL BE DECENT MOISTURE AND
OROGRAPHICS AS WELL AS SOME BAROCLINIC DYNAMICS.  FEEL BEST SNOW
WILL COME FROM THE ISENTROPIC LIFT WHICH HITS THE TETONS AND
YELLOWSTONE AREAS PRETTY GOOD THROUGH 06Z TONIGHT...THEN THE TROUGH
DYNAMICS TAKE OVER FOR THE NEXT 12 HOURS OR SO.  SNOW WILL TAPER
OFF AFTER NOON WEDNESDAY AS THE DYNAMICS EXIT TO THE EAST.  WILL GO
WITH SNOW ADVISORY FOR THE TETONS AND YELLOWSTONE FOR NOON (19Z)
TODAY THROUGH NOON (19Z) WEDNESDAY. EXPECT 5 TO 10 INCHES WITH
LOCALLY HIGHER AMOUNTS. THIS IS A FAVORABLE PATTERN FOR THE SOUTHERN
HALF OF YELLOWSTONE. FEEL THE JACKSON AND STAR VALLEYS WILL BE CLOSE
AS WILL BE THE SALT AND WYOMING RANGES.  WILL HOLD OFF ON THESE AREA
FOR NOW.

GOOD GRADIENT PICKS BACK UP TODAY WITH SOUTHWEST WINDS INCREASING
OVER THE MOUNTAINS AND THE TYPICAL WINDY SPOTS.  OTHER AREAS SUCH
AS THE WIND RIVER BASIN COULD SEE SOME WIND AS WELL.  DONT EXPECT
QUITE THE STRONG WINDS AS THE PAST FEW DAYS...BUT WILL BE WINDY.

TRANSITORY RIDGE BUILDS IN WEDNESDAY NIGHT WITH ISENTROPIC LIFT
RETURNING TO THE WEST.  THIS NEXT TROUGH TAKES A MORE NORTHERN
TRACK SO THIS ONE COULD ACTUALLY BRING MORE SNOW OT THE WEST THAN
THE ONE TONIGHT.  SHOULD HAVE BETTER DYNAMICS MOVING DIRECTLY
THROUGH.  WINDS WILL CONTINUE AS WELL.

LONG TERM...FRIDAY THROUGH TUESDAY

EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A
SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING
EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN
PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE
ENSEMBLES ON FRIDAY AND BECOMES PROGRESSIVELY LARGER OVER THE
WESTERN U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF
ALASKA AS WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL
WESTERLY FLOW SHOULD RESULT...BUT THE TIMING OF SHORT WAVE RIDGES
AND TROUGHS AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS
SEEMS BEYOND THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS
TIME. OVERALL EXTENDED FORECAST KEEPS PRECIPITATION CHANCES
HIGHEST IN THE WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE
CONTINENTAL DIVIDE. MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT
THE IMPACT OF CLOUD COVER...PRECIPITATION AND MIXING DUE TO
PERIODS OF STRONG DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT
IMPACT ON DAILY HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH
GREATER DAY TO DAY CHANGE IN TEMPERATURES THAN IS CURRENTLY
DEPICTED IN THE FORECAST OR IN THE VARIOUS MODEL OUTPUT. FAIR
CONFIDENCE WITH HIGH PROBABILITY OF PRECIPITATION IN THE WEST ON
FRIDAY WHEN ADVISORY SNOW AMOUNTS WILL BE POSSIBLE...THEN THE
CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH
TUESDAY.

AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY OVER THE REGION. IN THE FAR WEST
CLOUDS WILL BE LOWERING AFTER 20Z WITH LIGHT SNOW DEVELOPING. THIS
WILL LEAD TO MVFR CONDITIONS AROUND KJAC AIRPORT...WHICH WILL LOWER
TO IFR CONDITIONS AROUND AND AFTER 00Z WED. BREEZY TO WINDY WEATHER
WILL OCCUR FROM KRKS TO KCPR TODAY.

FIRE WEATHER...
ANOTHER ROUND OF SNOW WILL IMPACT THE WEST LATER TODAY THROUGH
WEDNESDAY MORNING.  SNOW ADVISORY IN EFFECT FOR THE TETONS AND
YELLOWSTONE WITH 5 TO 10 INCHES EXPECTED THERE.  LESSER AMOUNTS ARE
EXPECTED FOR THE REMAINDER OF THE WESTERN MOUNTAINS AND VALLEYS. WINDS
WILL INCREASE ONCE AGAIN OVER THE CENTRAL AND SOUTH. ANOTHER
SYSTEM WILL MOVE IN FOR THURSDAY BRINGING MORE SNOW AND WIND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM MST WEDNESDAY FOR
WYZ023-024.

SNOW ADVISORY UNTIL 12 PM MST WEDNESDAY FOR WYZ001-012-013.

&&

UPDATE...WM
SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Jan 29, 12:53 PM MST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK...COR
NATIONAL WEATHER SERVICE RIVERTON WY
1253 PM MST TUE JAN 29 2008

WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1253 PM MST TUE JAN 29 2008

...SNOW ADVISORY FOR THE TETONS AND YELLOWSTONE PARK FROM
NOON TODAY THROUGH NOON WEDNESDAY...

...SNOW ADVISORY FOR THE JACKSON AND STAR VALLEYS AS WELL AS THE
SALT AND WYOMING RANGES FROM 6 PM THIS EVENING THROUGH 12 NOON
WEDNESDAY...

...HIGH WIND WARNING FOR THE UPPER WIND RIVER BASIN AS WELL AS
SWEETWATER COUNTY THROUGH 6 PM THIS EVENING...

.DAY ONE...TODAY AND TONIGHT

ANOTHER STORM SYSTEM WILL IMPACT WESTERN WYOMING THROUGH NOON
WEDNESDAY. THE WESTERN MOUNTAINS ARE EXPECTING 5 TO 10 INCHES OF
SNOWFALL BY NOON WEDNESDAY WITH UP TO ONE FOOT OF SNOW ON WEST FACING
SLOPES. THE JACKSON AND STAR VALLEYS WILL RECEIVE 3 TO 6 INCHES OF
SNOWFALL IN THE NORTHERN PORTIONS OF THE VALLEYS AND 1 TO 3 INCHES IN
THE SOUTHERN PORTIONS. WEST TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH
HIGHER GUSTS AT SUMMIT AND PASS LEVEL WILL CAUSE BLOWING AND DRIFTING
SNOW.

VERY STRONG WEST WINDS OF 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED
ACROSS THE THE UPPER WIND RIVER BASIN INCLUDING THE TOWN OF DUBOIS
AND ALL OF SWEETWATER COUNTY. CONSIDERABLE BLOWING AND DRIFTING SNOW
CAN BE EXPECTED DUE TO THE STRONG WINDS IN SWEETWATER COUNTY WHICH
WILL LIKELY CREATE AREAS OF REDUCED VISIBILITY TO LESS THAN A MILE
AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL BRING SNOW TO THE WEST THURSDAY AND
THURSDAY NIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.  THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 2:38 AM MSTSnow AdvisoryRIWFremont, Lincoln, Park, Sublette, Teton30 hr

Nearby

High Wind Warnings in Wyoming, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.